Purpose: To characterize the ocular toxicity of a bone marrow transplant regimen that does not include total body or focal head irradiation. Methods: Nine patients with advanced breast cancer were referred for visual symptoms after high-dose chemotherapy with cisplatin, cyclophosphamide, and carmustine and autologous bone marrow transplantation without total body irradiation or local head irradiation. Results: Symptoms consistent with optic neuropathy and retinopathy developed in five patients. Retinopathy alone developed in three patients and optic neuropathy alone developed in one. Retinal abnormalities included cotton-wool spots, intraretinal hemorrhages, and macular exudate. Optic nerve findings included disc swelling and subsequent pallor. Symptoms and signs associated with retinopathy were generally reversible, whereas those associated with optic neuropathy often were permanent. Retinopathy and/or optic neuropathy developed in all of the patients from 1 to 5 months after bone marrow transplantation. Resolution or stabilization of findings was observed 2-4 months after presentation. Two patients with optic neuropathy showed progression of field and acuity loss after 4 months. When compared with control subjects, the exposure of patients to cyclophosphamide and carmustine was no different. However, cisplatin exposure was 1.2-fold higher in patients with ocular toxicity compared with control subjects. Conclusion: Optic neuropathy and retinopathy are presumed to arise from the administration of a high-dose chemotherapy regimen. As techniques in supportive care improve, long-term adverse effects of these therapies now are becoming apparent.
ASJC Scopus subject areas